Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
itchy skin on methimazole?
Watch this 
View More Posts Ignore
I've been on methimazole for about a month now. I've noticed over the last week that I have been incredibly itchy. my scalp (I was even scared I had lice or something - I have a 3 year old in preschool, but checked her and she is fine), arms, back, even the palms. I think the palms are the worst!

First I thought maybe my skin was just drying out, as I do take prettty hot showers, but the palms of my hands?? Could this be a side effect of the methimazole? (10mg twice a day) If so, will it go away?

and why we're on the topic, anyone notice terrible acne?
Posted on 11/14/08, 11:15 pm
7 Replies Add Your Reply
Reminder: This is a support group for Graves' Disease. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 11/15/08  1:12am
" My hands and feet itched and peeled for the first month on PTU and Methimazole.

My acne pretty much went away after my levels evened out some. "
View More Posts Ignore
Reply #2 - 11/15/08  3:38pm
" First you need to get your levels checked to see if your levels have come down, if so the meds can be reduced, which in a lot of cases the itchiness is caused by too high a dose. As far as the acne, I suffered with this most of my life. i still had acne to a degree in my late forties. the skin doc said that's what kept me looking so young, all the oil production! I haven't had a zit since being on the meds.Did you see if that was a side effect?It just might be it's cause you are newly diagnosed and even when starting meds, there's still stored hormone that comes out of the gland and causes some surges until the meds suppress it, which might cause the acne. "
View More Posts Ignore
Reply #3 - 11/15/08  10:47pm
" Bransnana that make sense. Sahmlaura Have you noticed your periods are different? In my case, I'm on methimazole 20mg a day and I attributed the increased oil on my face and lighter periods to the thyroid hormones as Bransnana stated. When my levels were higher my skin was soft and moist from sweating. Now I don't perspire as bad and I noticed my skin drying out, I wish my face would dry up too. I guess I'll reep the reward in my 50's. Yes my palms itched but I work at the hospital and wash my hands all day. I never really attributed it to the Methimazole. Of course, when my palms itch I think some money is coming my way. Lol "
View More Posts Ignore
Reply #4 - 11/16/08  7:46am
" Hi, I had itching after being on high dose methimazole for about 2 weeks, the dose has been lowered after my last blood tests and the itching is much better. This is a relatively common side effect, you should speak to your Dr or pharmacist about the itching to check things out, I expect they'll recommend antihistamines which relieve the symptoms. Skin itch/sensitivity can also be caused by high thyroid hormone levels. Hope it settles down soon. "
View More Posts Ignore
Reply #5 - 11/16/08  7:50am
" hi, forgot to add since my thyroid probs started I have been breaking out in zits, I've never had this before. Even when I was young I had dry skin but nowadays it is much oilier even now my tests results are in the normal range. "
View More Posts Ignore
Reply #6 - 11/16/08  8:37am
" thanks everyone. the dose being too high makes sense. my latest labs (couple weeks after starting the meds) were FT4 1.75 (.70-1.80) FT3 4.48 (1.50-4.10) TSH "
View More Posts Ignore
Reply #7 - 11/16/08  10:17am
" i started itching on methamizole about 3 weeks after i started it. my doc lowered my dose but i felt sick and at the time i would rather itch than not feel well. luckily the itching only lasted about 2 weeks. my hands and feet itched and burned too. "

Add Your Reply
Advertisement


More From Around the Web